Montana, 2019Flash Flooding and Flooding in Montana, June 27, 2019
June 27, 2019 · NWS TFX · 6 events in 2 counties and zones
A line of showers and thunderstorms develops east of the Southern Rocky Mountain Front and moves northeastward. These storms move into a moist environment with good jet dynamics, wind shear, and instability.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of showers and thunderstorms develops east of the Southern Rocky Mountain Front and moves northeastward. These storms move into a moist environment with good jet dynamics, wind shear, and instability. A severe thunderstorm watch is issued for much of the CWA. Heavy downpours of rain are forecast to cause some localized flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 27, 1:52 PM MST, 1 hour 12 minutes earlier.
Area forecast discussion, Jun 27, 1:52 PM MST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
252 PM MDT Thu Jun 27 2019
.SYNOPSIS...
A line of showers and thunderstorms has developed just east of
the Southern Rocky Mountain Front and moving toward the northeast.
Some of these storms have the potential to produce large hail and
damaging winds. This activity should diminish or move out of the
area by midnight. After today, isolated to scattered showers and
thunderstorms are possible through the middle of next week. In
addition, a few more severe storms may occur on Friday in our
eastern zones. Temperatures should be near or slightly below-
normal over the next seven days.
&&
.DISCUSSION...
Remainder of today and tonight...A line of showers
and thunderstorms has developed east of the Southern Rocky
Mountain front and is moving in a southwest to northeast
direction. These storms are moving into a moist environment with
good jet dynamics, wind shear, and instability. As a result, a
severe thunderstorm watch has been issued for the entire CWA with
the exception of Beaverhead, Gallatin, Glacier, and Madison
Counties. The primary thunderstorm threat will be severe hail up
to the size of quarters or larger and wind gusts up to 60 to 80
mph. Heavy downpours of rain are also expected, which could cause
some localized flooding. This activity is expected to start
diminishing and moving out of the area around 4Z but some isolated
showers and storms will continue to linger thereafter. rcg
Friday through next Wednesday...Latest deterministic and ensemble
model guidance is in rather good agreement during this period. Thus,
southwesterly flow aloft and embedded shortwave disturbances should
continue to affect our CWA as the longwave trough axis remains to
our west and the longwave high pressure ridge remains essentially
anchored to our east. Isolated to scattered showers and
thunderstorms are possible daily, especially during the afternoon
and evening hours. In addition, a few severe thunderstorms may
affect eastern portions of the CWA Friday afternoon and early
evening, when moderate instability and strong vertical wind shear
may exist. Temperatures should remain near or slightly below-normal.
- Jaszka
&&
.AVIATION...
Updated 1130 AM MDT Thu Jun 27 2019 (18Z/27 TAF issuance)
Outside of any shower/thunderstorm activity and lingering low clouds
over KGTF and KCTB, mostly VFR conditions are expected for the next
24-hours. Disturbances embedded within the southwesterly flow aloft
along with other dynamics will produce scattered to numerous showers
and thunderstorms generally between 20Z/Thu and 04Z/Fri, while
isolated lighter showers and thunderstorms are possible before and
after that period. Note that Periods of MVFR/IFR may accompany any
shower or storm. Some thunderstorms are still expected to become
severe this afternoon and early evening, especially in central and
north-central MT. Quarter-size or larger hail and erratic surface
gusts of 50 to 70 knots are the primary severe threats, along with
the potential for heavy downpours. Regional surface winds remain
light outside outflow (i.e. precip-cooled air emanating from any
shower or storm). Lastly, patchy fog may redevelop tonight over the
the North-Central terminals again late tonight along with localized
MVFR/IFR.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 49 74 50 76 / 70 20 30 10
CTB 44 71 45 73 / 60 20 20 10
HLN 49 77 50 80 / 50 30 30 20
BZN 47 78 47 79 / 20 20 30 10
WEY 37 73 40 73 / 0 10 10 0
DLN 45 73 46 75 / 10 10 10 10
HVR 50 76 52 77 / 90 20 50 20
LWT 47 74 49 72 / 50 50 60 50
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&
http://www.weather.gov/greatfalls
In the hours before
Local storm report, Jun 27, 2:32 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
332 PM MDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 1 SE MONTANA CITY 46.52N 111.91W
06/27/2019 M0.70 INCH JEFFERSON MT TRAINED SPOTTER
ALSO, .34 INCH RAIN AND WIND GUST 20 MPH.
&&
JAFSpecial weather statement, Jun 27, 2:35 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Great Falls MT
335 PM MDT Thu Jun 27 2019
MTZ012-049-272200-
Cascade MT-Eastern Teton MT-
335 PM MDT Thu Jun 27 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TETON AND
NORTHWESTERN CASCADE COUNTIES UNTIL 400 PM MDT...
At 335 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Fort Shaw to 6 miles south of
Cascade. Movement was northeast at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Cascade, Fort Shaw, Fort Shaw, Power, Ulm, First Peoples Buffalo
Jump State Park and Sun River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
central and north central Montana.
LAT...LON 4777 11164 4719 11139 4714 11170 4761 11190
TIME...MOT...LOC 2135Z 212DEG 21KT 4759 11183 4718 11168
NJL
Local storm report, Jun 27, 2:38 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
338 PM MDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 1 SE HELENA 46.59N 112.00W
06/27/2019 E0.25 INCH LEWIS AND CLARK MT TRAINED SPOTTER
1/4 HAIL AT 21 AMBER LANE, EAST HELENA MT,
AT 2:40 PM. ALSO, .22 INCHES OF RAIN BETWEEN
2:40 AND 2:55 PM.
&&Special weather statement, Jun 27, 2:51 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Great Falls MT
351 PM MDT Thu Jun 27 2019
MTZ012-013-049-272215-
Chouteau MT-Cascade MT-Eastern Teton MT-
351 PM MDT Thu Jun 27 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TETON...WESTERN
CHOUTEAU AND NORTHWESTERN CASCADE COUNTIES UNTIL 415 PM MDT...
At 351 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Power to 13 miles southeast of Cascade.
Movement was northeast at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Great Falls, Black Eagle, Ulm, Eden, Vaughn, First Peoples Buffalo
Jump State Park and Sun River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
central and north central Montana.
LAT...LON 4776 11140 4732 11115 4713 11156 4768 11186
TIME...MOT...LOC 2151Z 227DEG 38KT 4765 11174 4716 11147
NJL
Local storm report, Jun 27, 2:59 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
359 PM MDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM HAIL 4 ENE ULM 47.46N 111.43W
06/27/2019 E0.75 INCH CASCADE MT NWS EMPLOYEE
WIND GUST 36 KT.
&&
JAFLocal storm report, Jun 27, 3:01 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
401 PM MDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM TSTM WND GST 5 SSE ULM 47.37N 111.48W
06/27/2019 M42 MPH CASCADE MT TRAINED SPOTTER
&&Flood, Cascade
- When
- June 27, 3:04 PM MST
- Where
- Cascade County, 0.93 mi E of (Gtf)great Falls Arpt to 0.99 mi S of (Gtf)great Falls Arpt
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 47.480, -111.350
Three to four inches of water observed flowing across I-15.
Flood, Cascade
- When
- June 27, 3:09 PM MST
- Where
- Cascade County, 0.69 mi S of Great Falls to 0.15 mi W of Great Falls
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 47.510, -111.300
One foot of water observed flowing across Central Ave.
Flood, Cascade
- When
- June 27, 3:09 PM MST
- Where
- Cascade County, 0.69 mi S of Great Falls to 0.15 mi W of Great Falls
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 47.510, -111.300
One foot of water observed flowing across Central Ave.
Flash Flood, Cascade
- When
- June 27, 3:30 PM MST
- Where
- Cascade County, 1.46 mi SSW of Great Falls to 0.46 mi NW of Great Falls
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 47.500, -111.310
Landslide occurring on River Drive.
Flood, Fergus
- When
- June 27, 4:40 PM MST
- Where
- Fergus County, 2.13 mi SSE of Denton to 2.25 mi SW of Denton
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 47.290, -109.910
Spotter's basement flooded by brief heavy rainfall; however, relative in Denton proper did not have flooding.
Flash Flood, Cascade
- When
- June 27, 4:44 PM MST
- Where
- Cascade County, 0.47 mi W of Great Falls to 0.25 mi N of Great Falls
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 47.520, -111.310
Water on Roads near the northwest bypass. Relayed by media.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Colorado, June 27, 20191 death · 1 event
- Flash Flooding and Flooding in Minnesota, June 27 to 30, 2019$4.4 million · 15 events
- Damaging Winds in Wisconsin, June 27, 2019$181,000 · 61 kt wind · 43 events
- Flash Flood and Damaging Winds in Tennessee, June 27, 2019$265,000 · 61 kt wind · 26 events
- Damaging Winds in Mississippi, June 27 to 28, 2019$175,000 · 53 kt wind · 14 events
- Flash Flood and Hail in Ohio, June 27 to 29, 2019$120,000 · 1 in hail · 15 events
- Flash Flood and Damaging Winds in Mississippi, June 27, 2019$131,000 · 55 kt wind · 12 events
- Damaging Winds and Lightning Strikes in Wisconsin, June 27, 2019$97,000 · 50 kt wind · 6 events
- Flash Flooding and Hail in Pennsylvania, June 27, 2019$34,000 · 1 in hail · 22 events
- Tornado and Hail in Montana, June 27, 2019EF0 · 28 events
- Tornado and Hail in Montana, June 27 to 28, 2019EF0 · 24 events
- Hail and Damaging Winds in Alabama, June 27, 20192 injured · 1.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836949, 836950, 836951, 836947, 836952, 836948.